Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 6, 2016Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 6, 2016, 9:53 PM CDT for Scott County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 9:53 PM CDT (02:53 UTC)
Expired
Aug 6, 2016, 10:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS83 KDDC 070253
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT SAT AUG 6 2016
 
KSZ043-070345-
SCOTT KS-
953 PM CDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
1045 PM CDT...

AT 951 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF LEOTI...MOVING EAST AT 25 MPH.

WIND GUSTS NEAR 50 MPH ARE LIKELY.
HAIL TO THE SIZE OF NICKELS IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE AND MODOC. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3870 10084 3844 10083 3844 10113 3870 10113
TIME...MOT...LOC 0251Z 263DEG 23KT 3857 10131 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:14 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 6, 9:14 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
914 PM CDT SAT AUG 6 2016

.UPDATE...
Issued at 914 PM CDT Sat Aug 6 2016

00z NAM depicts MCS will track across the northern zones overnight
with widespread heavy rainfall. Increased pop grids to
likely/definite and added heavy rainfall wording to the grids
for these northern areas. More uncertainty with squall line
approaching far SW Kansas, with several CAMs suggesting it will
cross SW KS overnight as well. The threat of severe weather
tonight is low. The primary threat will be heavy rainfall, with a
secondary potential of wind gusts near 50 mph.

UPDATE Issued at 440 PM CDT Sat Aug 6 2016

Given radar trends and excellent model agreement, increased
thunderstorm coverage some for all zones through tonight. Further
increases are likely, once the likely MCS's track becomes more
obvious. Supercell forming Kit Carson county Colorado is not
moving much yet. NAM/ECMWF strongly suggest a strong MCS affecting
the northern zones (and Goodland's CWA) tonight, while all the
CAMs suggest a more direct impact on SW KS. Mesoanalysis places a
strong instability axis across SE Colorado through far SW KS into
NW Oklahoma as of 4 pm, with MLCAPE around 2000 J/kg. This
arrangement would favor a more southerly track to the MCS, SE into
the CAPE axis, as the CAMs are suggesting.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 247 PM CDT Sat Aug 6 2016

An upper level high will continue to spin above the southern
Plains with shortwaves moving around it's upper half affecting
western Kansas through tomorrow. Monsoonal moisture in addition to
moisture upslope winds at the surface will also continue through
tomorrow. This will bring mostly cloudy skies to the area through
tomorrow. The only exception to this will be along the KS/OK
border where a few breaks will be possible. An area of low
pressure will move through the area tomorrow afternoon shifting
southeasterly winds to more of a northeasterly direction. A few
thunderstorms will be possible this evening into the overnight
period, mainly north of Highway 50. A few of these storms may
become severe late this afternoon into the evening with large hail
and damaging winds being the main concern. As for temperatures,
lows tonight look to range from the mid 60s across west central
Kansas to around 70 degrees along the KS/OK border. Highs tomorrow
are forecasted to range from the lower 80s across northern Kansas
to lower 90s along the KS/OK border. However, the temps to the
south may be to high if clouds remain embedded throughout the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 247 PM CDT Sat Aug 6 2016

The monsoonal moisture will continue to advect to western Kansas
through the extended period. This in combination with a surface
frontal boundary lead to chances of thunderstorms through Monday.
The main question is where this frontal boundary will be located
and thunderstorms will form. Models suggest that it should remain
south of the area through Monday then shift northward Monday night
into Tuesday. Thunderstorm chances decrease Tuesday into Wednesday
with a better chance of storms late week into the weekend as
another disturbance moves into the area. As for temperatures,
highs will generally be in the mid to upper 90s throughout the
week with a cool down late in the week into the weekend. Lows will
generally range from the mid 60s west to mid 70s in the east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 600 PM CDT Sat Aug 6 2016

Very messy TAFs this cycle with convection, low cigs and areas of
fog all things to consider. High confidence another cluster of
convection will impact SW KS tonight, but still waiting to see
exactly where this MCS will track. Took my best shot at including
convective TEMPO groups for the airports overnight. Amendments are
likely as Colorado convection organizes and moves east over the
next several hours. Primary threat from storms tonight will be
wind gusts as high as 45 kts and IFR cigs/vis in heavy rain. Also
have high confidence of low stratus cigs returning to all
terminals starting around 09z Sun, with IFR/LIFR cigs likely.
Areas of reduced vis in BR/FG. Stratus will only slowly lift and
break up Sunday, as prevailing winds become NE behind a cold
frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  91  69  94 /  40  30  30  10
GCK  67  86  66  92 /  70  30  30  20
EHA  66  90  67  94 /  30  30  30  20
LBL  68  93  69  96 /  20  30  30  20
HYS  65  78  66  89 /  90  30  30  10
P28  71  95  72  96 /  50  30  30  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 6, 4:10 AM CDT, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT SAT AUG 6 2016

KSZ030-031-043>046-061>066-074>081-084>090-071045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
410 AM CDT SAT AUG 6 2016 /310 AM MDT SAT AUG 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AFTER SOME LINGERING MORNING THUNDERSTORMS ACROSS THE
OUTLOOK AREA, ADDITIONAL THUNDERSTORMS ARE ANTICIPATED LATE THIS
AFTERNOON TO EVENING, MAINLY NORTH OF HIGHWAY 50. CONDITIONS MAY
SUPPORT A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING WINDS
UP TO 70 MPH AND HAIL UP TO PING PONG IN SIZE. IN ADDITION, LOCALIZED
FLOODING WILL BE POSSIBLE WITH THESE STORMS.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST
THROUGH MOST OF THE NEXT WEEK ALTHOUGH WIDESPREAD SEVERE STORMS
ARE NOT ANTICIPATED. HOWEVER, LOCALIZED FLOODING WILL EXIST WITH
THESE STORMS.

HAZARDS WEATHER RISK...

  SUNDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 6, 7:46 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT SAT AUG 6 2016

KSZ074-084-070145-
MORTON KS-STANTON KS-
746 PM CDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND
SOUTHWESTERN STANTON COUNTIES UNTIL 845 PM CDT...

AT 745 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF THE SAUNDERS ELEVATOR...MOVING EAST AT 30 MPH.

WIND GUSTS NEAR 50 MPH AND HAIL TO SIZE OF NICKELS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MANTER AND THE SAUNDERS ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3756 10204 3758 10187 3722 10187 3723 10204
TIME...MOT...LOC 0045Z 273DEG 27KT 3744 10216

TURNER
Special weather statement, Aug 6, 9:43 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM MDT SAT AUG 6 2016

KSZ061-070345-
HAMILTON KS-
843 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
945 PM MDT...

AT 842 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHEAST OF HOLLY...OR 5 MILES NORTHWEST OF COOLIDGE...MOVING
EAST AT 35 MPH.

WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE.
HAIL TO ONE HALF INCH IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3826 10204 3826 10167 3800 10164 3798 10205
TIME...MOT...LOC 0242Z 258DEG 29KT 3809 10208

TURNER
Special weather statement, Aug 6, 9:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT SAT AUG 6 2016

KSZ043-070345-
SCOTT KS-
953 PM CDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
1045 PM CDT...

AT 951 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF LEOTI...MOVING EAST AT 25 MPH.

WIND GUSTS NEAR 50 MPH ARE LIKELY.
HAIL TO THE SIZE OF NICKELS IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE AND MODOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3870 10084 3844 10083 3844 10113 3870 10113
TIME...MOT...LOC 0251Z 263DEG 23KT 3857 10131

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:46 PM CDTSpecial Weather StatementDDCStanton59 min
Aug 6, 9:43 PM CDTSpecial Weather StatementDDCHamilton62 min
Aug 6, 9:56 PM CDTSpecial Weather StatementDDCMorton64 min
Aug 6, 10:39 PM CDTSpecial Weather StatementDDCScott66 min
Aug 6, 11:14 PM CDTSpecial Weather StatementDDCLane61 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.